Healing Eczema- My personal journey!

I need to tell you what I am going through. I've been waiting until I have been feeling better, but it looks like it may be a while before that happens. I've also wanted to wait until I can write a bit more eloquently, as I feel like I'm a bit scattered.  But, I need to share what I have been going through now and hopefully may help somebody else who might be going through the same. There is so much information that I need to pass on and I will be posting about my journey over the coming months.
Solving the Eczema puzzle...

I have suffered from eczema and asthma my entire life. The past few years however, my eczema has changed. It has become more intensively itchy and the rash is appearing over my entire body. I have found little relief for the past 4 years. My face goes from red and itchy to dry and flaky. I have tried everything I could think of including diet restrictions, acupuncture, herbs and supplements.  Since I have always been very aware of toxic chemicals in personal care and cleaning products. 
Environmentally, we have moved to a colder climate at a similar time to when my symptoms started to worsen. My allergy tests showed my immunity is over sensitive and I am allergic to multiple pollens and grasses. My husband is a horticulturist/arborist so he is in contact with many pollens and could be bringing them home. To avoid this, he used to strip off his clothes before he came into the house to shower (bit of a treat for my neighbours). He used to take his clothes to the laundromat to wash so I wasn't in contact with them. Nothing improved, in fact when he went away to work, my symptoms didn't improve, so we were at another dead end.
Numerous doctors appointments leave me with prescriptions of steroid cream and/or oral steroids. Not feeling this is a good enough answer, I was sent to dermatologists and immunologist. They came up with the same diagnosis - "eczema" prescribing corticosteroids. They also said I needed to go onto immune suppressant drugs to improve my quality of life. No other options given. If I were to go on these drugs, I would also have to have monthly blood tests, liver and kidney tests. Hmmm. No thanks!!
I reluctantly did take the steroids as I needed to gain some form of relief from my symptoms. 


My first concern is to warn you about the dangers of using corticosteroids. Things that your dermatologist or doctor don't tell you.
Eczema is such a terrible, debilitating and painful skin condition. It leaves sufferers feeling frustrated, desparate and hopeless. According to the medical experts, there is no cure. Medical experts recommend corticosteroid creams and in extreme cases, oral steroids to sufferers. These may seem to clear up the eczema initially, but I warn you they only supress the symptoms!! 
Steroid creams are DANGEROUS for long term use. Be very careful!!
What doctors don't tell you is how dangerous they are! I am only now finding out my severe skin condition is a result of these highly toxic poisons. I am going through withdrawals from topical and oral steroids (prednisone and asthma preventative). I am simultaneously being treated for systemic candida. It's looking like the candida is reducing through a combination of herbs, supplemenst and restrictive diet.
The withdrawing from the steroids is another story. Let me tell you, it is absolute hell!!
Effects of long-term corticosteroid use

As I type away, my entire arms are red, itchy flaky and swollen with edema. I am in constant pain from the residual scratching each night. My body is covered in dry, flaky skin. At night, I don't sleep more than 3 hours at a time. I wake up during the night with itching and pain all over my body. This is after taking my regular nightly antihistamines, panadol and sleep herbs from by naturopath.The best sleep I have is just before the alarm goes off. During the day, I am so tired and barely manage to function at all.
The red itchy rash covers my arms, neck, chest, back and has now progressed down both legs. The edema is also starting to form on my legs.Today, my face is reasonably clear, just dry and flaky. So at least I can visit the pharmacy and shops to pick up the groceries without feeling embarrassed by my appearance.

It breaks my heart is that I am in such pain that it hurts to cuddle my husband or my children. I am missing out on so much of them. I'm not the wife or mother that I want to be, my life is a living hell.

I have hated using the steroid creams and have been careful over the years not to use too much. I was aware of the danger that they could thin my skin if I used too much of them. Nobody told me of the side effects and long term damage that they could cause. The symptoms being much worse than my original eczema.
So I am now going through a steroid withdrawal also known as Red Skin Syndrome
Here is some information about Red Skin Syndrome ...
How do you know if you are addicted to topical steroids and have Red Skin Syndrome?
There are several signs that you may be addicted to topical steroids. You may only have one or two from the list below and still have Red Skin Syndrome.
1. You have uncontrollable, spreading eczema.
2. You used topical steroids regularly for a period of time (weeks, months, or years).
3. Topical steroids stopped working on your eczema. You need stronger topical steroids to get the same result as the first prescription.
4. When you stop using topical steroid medication, your skin experiences one or more of the following symptoms: redness, burning, itching, skin is hot to the touch, swelling, and/or oozing.
 5. After many allergy/irritant tests, your physician still cannot uncover what is causing the problem.
 6. You did a skin biopsy and the results showed spongiotic dermatitis or nothing noteworthy

 What are the most common symptoms of topical steroid withdrawal?

These symptoms occur after you stop using topical steroids. You may not experience all of these symptoms, although some people do. You may start experiencing some of these symptoms within days of stopping topical steroids; other symptoms may take longer to occur or may not occur at all. You may experience some of these symptoms throughout the entire time or you may only experience them during flares.
1. Red burning skin. This typically appears within a week after stopping topical steroids. It may cover a large area from the start or it may start as a small area, eventually spreading. One classic sign is red skin that stops at the wrist. This leaves the palm unaffected but arms and tops of hands red. It may take weeks for the red arm/white palm to appear as the redness spreads.

2. Unbelievable extremely intense itching. Most experience the itch throughout the entire process, not just during flares. The itch feels like it originates under the skin and is difficult to sooth.

3. Shedding or flaking skin. Many people find that they shed a lot of skin. You may need to change bed linens and vacuum daily to keep up with the amount of skin flaking off.

4. Edema. Swollen skin; swollen body parts containing fluid. Hands often swell during TSW.

5. Oozing skin. Ooze may seep out of skin or form in small blisters (vesiculation). You may find a hard crust over your skin – this is ooze that has dried.

6. Itchy skin. The itch is unbelievably intense and feels like it originates under the skin.

7. Raw, painful skin. It may feel like a bad sunburn and may be sensitive to even the lightest touch.

8. Eczema-like rashes spread from area of skin that was originally affected by eczema. You may experience hives, very dry skin, itchy skin, deep cracks, or tiny cuts in the skin even in areas where topical steroids were never used. The skin is one organ so when one area is medicated, it can affect all of your skin.

9. Difficulty regulating body temperature. You may experience freezing hands, feet, or body and often get the chills.

10. Exhaustion.

11. Insomnia or difficulty maintaining a normal sleep schedule.
12. Loss of appetite

13. Very, very dry skin that has the look and feel of plastic.
More photos of Red Skin Syndrome...

This is a tough road and one that nobody  should have to be go through. I am so disillusioned and angry at the medical professionals. That's another blog post I think. I know this is a really dark post ,but I need to share what I know so that other people can be warned. I am in a dark place, BUT at least now I have an answer and have a reason for what I've been going through. The 'not knowing 'is really difficult to cope with.

While it is tough (especially as my hubby works away from home so much and I don't have local family support ), at least now I have an answer!
I am on the road to healing my eczema, caused from the candida. I am lucky to have found a wonderful naturopath. Sallyanne specialises in treating allergies. She has very positive results from her 123Allergy Program.
Check out her website Here

This has been such a long standing challenge for me. My quality of life has been affected in every area. Today, I choose to feel positive, knowing that I am one day closer to being healed!!  I know I have found the cause of my horrific skin condition.

More Information


I want to thank Janelle for pointing me in the right direction. She has also been on this journey and recognised my symptoms. I will be forever grateful.
To read Janelle's Story - Click Here
Other posts about eczema.... 

Behind the eczema is a real person with real feelings
Identify your eczema triggers - Managing eczema
Eczema - what is it? Some resources for you

Labels: , ,